Apr 24, 2014
This is Goodman.I was diagnosed positive since 2012,my current cd4 count is 640,undetectable viral load and on arv's,since taking arv's i started loosing weight by 15kg to date,how do i regain my weight and maintain it.
| Response from Mr. Vergel
Most people who start antiretrovirals tend to reverse any previous unintentional weight loss caused by uncontrolled HIV. However, there are people who still lose weight unintentionally even after achieving undetectable HIV. Some may have decreased appetite or gut issues that may get in the way of a proper intake of calories. Unintentional weight loss of 5 percent has been associated with bad outcomes in HIV even with undectectable HIV viral load.
If you have lost your appetite, try to concentrate on calorie-rich healthy foods like natural peanut or almond butter, cheese, eggs, whey protein supplements, nuts, yogurt, etc. You can read an example of meals in a past answer to a question from someone like you: What to eat to gain weight
If eating more dense foods does not increase your weight, have your doctor check your thyroid hormone (TSH) and testosterone blood levels. Hyperthyrodism can cause weight loss. Low testosterone can decrease mood and potentially appetite.
Depending on what country you live in and your physician, you can get a prescription for nandrolone decanoate or oxandrolone (plus testosterone replacement) to increase your weight. These medications have been extensively studied for the treatment of HIV related wasting syndrome. More info on nandrolone and oxandrolone
The use of dronabinol (old brand name: Marinol) , medicinal marijuana, and mirtazapine (Remeron) is also helpful for some people who want to increase their appetite. Remeron can make you sleepy so only take it before bedtime.
You can find more information about how to reverse unintentional weight loss in my first book: Built to Survive
Let me know if you have any more questions. Good luck
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.